Kentucky, 2011Hail in Kentucky, May 10, 2011
May 10, 2011 · NWS LMK · 5 events in 2 counties and zones
Extreme instability lead to the explosive growth of several supercells across the eastern Bluegrass Region during the afternoon. These storms produced widespread golf ball to baseball sized hail that brought considerable damage to Carlisle and Millersburg in Nicholas and Bourbon Counties respectively.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme instability lead to the explosive growth of several supercells across the eastern Bluegrass Region during the afternoon. These storms produced widespread golf ball to baseball sized hail that brought considerable damage to Carlisle and Millersburg in Nicholas and Bourbon Counties respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:50 PM EST, 13 minutes earlier.
Area forecast discussion, May 10, 1:50 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE MAY 10 2011
.SHORT TERM (TONIGHT AND WEDNESDAY)...
UPPER RIDGE AXIS JUST TO OUR WEST THIS AFTERNOON HAS BEEN CRUSHING
ANY CONVECTION THAT HAS TRIED TO MAKE A RUN ACROSS SOUTHERN
ILLINOIS. DENSE CIRRUS DEBRIS HAS FLOWED OFF OF THE DYING CONVECTION
INTO SOUTHWEST INDIANA AND NORTHWEST KENTUCKY HELPING TO FURTHER
SQUASH STORM DEVELOPMENT. THOUGH A STRAY STORM COULD MAKE IT UP AND
OVER THE TOP OF THE RIDGE INTO WESTERN SECTIONS OF SOUTHERN INDIANA
AND NORTHERN KENTUCKY...IT STILL APPEARS THAT THE BEST CHANCE OF
STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE LMK CWA
WILL BE IN THE KENTUCKY BLUE GRASS AND EASTERN SECTIONS OF SOUTHERN
INDIANA TOWARDS THE MADISON AREA. THIS REGION IS ON THE EASTERN EDGE
OF THE UPPER RIDGE AND CLOSER TO A WARM FRONT REACHING FROM CHICAGO
TO CHARLESTON WEST VIRGINIA...AND HAS HAD LESS CLOUD CONTAMINATION.
VISIBLE SATELLITE SHOWING ROBUST NEW CONVECTION FIRING FROM CENTRAL
INDIANA TO SOUTHWESTERN VIRGINIA...IN LINE WITH WHAT THE SHORT TERM
MODELS WERE SAYING THIS MORNING. THE ATMOSPHERE IS PLENTY UNSTABLE
ENOUGH FOR SOME SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. COULD SEE AN ISOLATED TORNADO BEFORE SUNSET BUT
BETTER CHANCES FOR TORNADOES WILL BE TO OUR NORTHEAST.
STORMS WILL WEAKEN AS THE SUN FALLS BELOW THE HORIZON AND WILL MOVE
OFF TO THE SOUTHEAST BY MID EVENING. THE REST OF THE NIGHT WILL BE
PARTLY CLOUDY AND SOMEWHAT MUGGY WITH THE MERCURY FALLING INTO THE
MID 60S. FOG MAY FORM AGAIN IN THE EARLY MORNING HOURS BUT
WIDESPREAD DENSE FOG IS NOT EXPECTED.
UPPER RIDGE MOVES OVERHEAD TOMORROW RESULTING IN A SUMMERLIKE DAY.
URBAN LOUISVILLE WILL SEE LOWER 90S WITH OTHER AREAS IN THE 85 TO 90
DEGREE RANGE. AN ISOLATED STORM COULD POP UP IN THE HEAT OF THE DAY
BUT OVERALL IT SHOULD BE DRY.
.LONG TERM (WEDNESDAY NIGHT - TUESDAY)...
WEDNESDAY NIGHT THROUGH TUESDAY...
THE UPPER AIR FLOW...IN A PATTERN THAT IS NOT THAT UNCOMMON IN
MAY...HAS BECOME QUITE AMPLIFIED. A DEEP CLOSED LOW OVER THE EASTERN
ATLANTIC HAS SLOWED THE NORMAL EASTWARD PROGRESSION OF RIDGES AND
TROUGHS THAT IS TYPICAL AT MID-LATITUDES. RIDGING WILL PRE-DOMINATE
OVER THE LOWER OHIO VALLEY THROUGH EARLY FRIDAY...ONLY TO BE
REPLACED BY A DEVELOPING CLOSED LOW THAT WILL STALL OVER THE REGION
TOWARDS THE EARLY PORTION OF NEXT WEEK.
IN A NUTSHELL...WARM HUMID CONDITIONS THROUGH FRIDAY WILL BE
REPLACED BY AN EXTENDED COOL PERIOD THAT BEGIN SATURDAY OR SUNDAY AND
CONTINUE POSSIBLY THROUGH NEXT TUESDAY OR WEDNESDAY.
ENERGY ASSOCIATED WITH THE DEEP WESTERN TROUGH CURRENTLY OVER THE
ROCKIES WILL SPLIT THIS AFTERNOON...WITH THE SOUTHERN PORTION OF
THIS TROUGH DEVELOPING INTO A CLOSED LOW BY THURSDAY MORNING. THIS
NEARLY CUTOFF 500MB CIRCULATION WILL THEN SLOWLY DRIFT EASTWARD OVER
THE CENTRAL PLAINS AND IS FORECAST TO LIE OVER MISSOURI BY EARLY
SATURDAY.
AHEAD OF THIS FEATURE...WARM AND HUMID AIR WILL PREVAIL OVER THE
LOWER OHIO VALLEY. BOTH THE NAM AND THE GFS MOVE THE 500MB RIDGE
AXIS EAST OF KENTUCKY BY THURSDAY AFTERNOON. THIS WILL ALLOW WEAK
SOUTHERLY FLOW TO BEGIN OVER THE COMMONWEALTH.
EXPECT A VERY WARM AND HUMID DAY THURSDAY WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. HIGHS SHOULD AGAIN REACH THE
MID TO UPPER 80S. AS THE AFOREMENTIONED 500MB CIRCULATION SLOWLY
APPROACHES...CHANCES FOR SCATTERED CONVECTION WILL INCREASE
THURSDAY EVENING AND ESPECIALLY FRIDAY...AS DIFFLUENT UPPER FLOW WILL
PROVIDE SOME SUPPORT FOR CONVECTION. ALTHOUGH WARM TEMPERATURES ARE
STILL EXPECTED FRIDAY...SATURDAY MAY SEE A SHARP COOLDOWN DEPENDING
ON THE PROXIMITY OF THE CLOSED LOW. HIGHS SATURDAY COULD EASILY
RANGE FROM THE UPPER 60S TO THE UPPER 70S DEPENDING ON RAIN AND
CLOUD COVER.
WILL PUT 50% POPS FOR FRIDAY AND SLIGHTLY LESS FOR SATURDAY.
MUCH OF THE EXTENDED GUIDANCE SLOWLY MOVES THE 500MB CUTOFF LOW FROM
MISSOURI TO TENNESSEE IN THE SATURDAY THROUGH TUESDAY TIME FRAME.
THIS WILL PRODUCE COOLISH WEATHER WITH INCREASED AFTERNOON
CLOUDINESS AND A POTENTIAL FOR SCATTERED SHOWERS EACH DAY. HIGHS
SUNDAY THROUGH TUESDAY MAY HAVE DIFFICULTY REACHING 70.
&&
.AVIATION (18Z TAF ISSUANCE)...
SCATTERED STORMS ARE STILL EXPECTED TO ERUPT THIS AFTERNOON AS AN
UPPER WAVE OVER SOUTHERN ILLINOIS INTERACTS WITH AN UNSTABLE
ATMOSPHERE AND A SURFACE WARM FRONT REACHING FROM CHICAGO TO CHARLIE
WEST. BEST CHANCES WILL BE AT LEX...THOUGH TSTM CHANCES AT SDF ARE
LOOKING BETTER AS STORMS TO OUR WEST TRY TO ROUND THE TOP OF THE
UPPER RIDGE. THEY HAVE BEEN STRUGGLING AS THEY RUN IN TO THE RIDGE
BUT THEY WILL NEED TO BE WATCHED.
STORMS MOVE OFF TO THE SOUTHEAST THIS EVENING WITH A QUIET NIGHT TO
FOLLOW. SOME MVFR FOG WILL LIKELY DEVELOP TOWARDS DAWN.
TOMORROW THE AXIS OF THE UPPER RIDGE WILL BE OVERHEAD AND WILL
PREVENT ANYTHING MORE THAN ISOLATED POP-UP STORMS FROM DEVELOPING.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........13
LONG TERM.........JSD
AVIATION..........13
Hazardous weather outlook, May 10, 12:22 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
122 PM EDT TUE MAY 10 2011
KYZ070>073-111730-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
1222 PM CDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME...BUT BRIEF HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH
ANY THUNDERSTORM. WIDESPREAD FLOODING PROBLEMS ARE NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KYZ026-027-061>064-074>078-081-082-111730-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
1222 PM CDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW STRONG
STORMS WILL BE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME...BUT BRIEF HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH
ANY THUNDERSTORM. WIDESPREAD FLOODING PROBLEMS ARE NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
065>067-111730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-TAYLOR KY-CASEY KY-LINCOLN KY-
122 PM EDT TUE MAY 10 2011 /1222 PM CDT TUE MAY 10 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY AN ISOLATED TORNADO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME...BUT BRIEF HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH
ANY THUNDERSTORM. WIDESPREAD FLOODING PROBLEMS ARE NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
13
In the hours before
Special weather statement, May 10, 1:45 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT TUE MAY 10 2011
KYZ037-042-043-101915-
BOURBON-HARRISON-NICHOLAS-
245 PM EDT TUE MAY 10 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...NICKEL SIZE HAIL...
AND STRONG WINDS WILL QUICKLY MOVE SOUTHEAST ACROSS
BOURBON...NICHOLAS...AND HARRISON COUNTIES...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CYNTHIANA...AND MOVING SOUTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...NICKEL SIZE HAIL...AND STRONG
GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
CYNTHIANA...
CARLISLE...
RUDDELS MILLS AND COLVILLE...
HOOKTOWN...
MILLERSBURG AND HEADQUARTERS...
BLACKS CROSSROADS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3813 8405 3812 8408 3831 8442 3858 8423
3857 8420 3855 8422 3848 8416 3843 8399
3843 8395 3841 8393 3837 8391 3834 8386
TIME...MOT...LOC 1845Z 300DEG 20KT 3834 8425
JSDHail, Bourbon
- When
- May 10, 2:03 PM EST to 2:10 PM EST
- Where
- Bourbon County, Millersburg
- Measured
- 2.75 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 38.300, -84.150
Numerous reports of damaging hail around Millersburg. The Millersburg fire department reported a funnel cloud and 1.75 inch hail.
Hail, Bourbon
- When
- May 10, 2:22 PM EST
- Where
- Bourbon County, 0.12 mi ENE of Millersburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.301, -84.148
Hail, Nicholas
- When
- May 10, 2:30 PM EST to 2:33 PM EST
- Where
- Nicholas County, Carlisle
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.320, -84.030
Three separate reports of 2.75 inch hail. This hail dented many vehicles and broke several windows.
Hail, Nicholas
- When
- May 10, 3:22 PM EST to 3:24 PM EST
- Where
- Nicholas County, 5 mi N of Carlisle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.392, -84.030
Hail, Nicholas
- When
- May 10, 3:33 PM EST
- Where
- Nicholas County, 5 mi N of Carlisle
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.392, -84.030
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290083, 290088, 290084, 290086, 290087.